Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


manic/bipolar disorder
Feb 7, 2007

My brother has AIDS and has had it 20 years. He has hep c and cirrosis of the liver. He was just started on Depakote tonight in the hospital because he has been manic for several months. He's irritable, spending large sums of money, incessantly talking, and just not his usual quiet, easy going self. I am concerned about his liver function and the affect of the depakote. Is there a better drug I might ask the Psychiatrist about? He actually doesn't have vaery high lft's, but has an enlarged liver from the years of all the many varieties of HIV meds. He has almost no T cells and recently had cmv and a detached retina that has been repaired this week. He is out of control and my parent's and I are very concerned. He even walked out of the hospital twice this week and now has a round the clock sitter at the PMD's request. Would lithium or abilify be a better choice regarding the break down in the body? He has good kidney function.

Response from Dr. Horwath

Depakote is an excellent treatment for mania. It is, however, riskier in people with hepatitis and other forms of liver disease.

Lithium is an excellent treatment for mania and has no effect on the liver.



Previous
hiv still showing after 12 years?
Next
AIDS dementia?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement